Mississippi, 2013Damaging Wind in Mississippi, June 16, 2013
June 16, 2013 · NWS MEG · 1 event in 1 county or zone
A few thunderstorms developed during the afternoon and evening during peak heating across Northeast Mississippi. One storm became severe producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed during the afternoon and evening during peak heating across Northeast Mississippi. One storm became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 2:18 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 16, 2:18 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT SUN JUN 16 2013
.DISCUSSION...
WET PATTERN SETTING OVER THE MIDSOUTH OVER THE NEXT COUPLE OF
DAYS AS A COLD FRONT AND SEVERAL SHORTWAVES MOVE INTO THE REGION.
TONIGHT...VERY LOW CONFIDENCE ON WHAT WILL HAPPEN AS MODELS DID
NOT INITIALIZE VERY WELL. ABUNDANCE OF CLOUD COVER OVER THE REGION
HAS KEPT THE ATMOSPHERE MORE STABLE THAN WHAT THE MODELS WERE
INDICATING. THUS THE NAM AND RAP MODELS SHOWED NUMEROUS SHOWERS
AND THUNDERSTORMS DEVELOPING THIS AFTERNOON INTO THE EVENING HOURS
DUE TO THE COMBINATION OF PEAK HEATING AND THE EXPECTED UNSTABLE
ATMOSPHERE. THIS IS NOT THE CASE AT LEAST SO FAR. HOWEVER...WITHIN
THE LAST 45 MINUTES A THUNDERSTORM HAS DEVELOPED OVER PANOLA
COUNTY. THE NAM AND RAP SHOWED WHATEVER ACTIVITY DEVELOPED DYING
OUT AFTER SUNSET. MEANWHILE...OTHER MODELS LIKE THE HRRR SHOWED
DEVELOPMENT ALONG AND AHEAD OF AN OUTFLOW BOUNDARY WHICH IS DRAPED
ACROSS SOUTHERN MISSOURI. BEGINNING TO SEE DEVELOPMENT OCCUR ALONG
THE BOUNDARY BUT NOTHING AHEAD OF IT YET OTHER THAN A FEW SHOWERS.
THE HRRR BRINGS THE ACTIVITY INTO NORTHERN PORTIONS OF THE
MIDSOUTH THIS EVENING AND THEN DISSIPATES IT BY MIDNIGHT. IN
ADDITION...THE GFS AND ECMWF SHOWED LITTLE ACTIVITY OCCURRING THIS
EVENING. IN FACT...THE ECMWF SHOWED LITTLE ACTIVITY THE ENTIRE
NIGHT. HOWEVER...THE GFS AND THE NAM BOTH SHOW REDEVELOPMENT OF
SHOWERS AFTER MIDNIGHT...POSSIBLY DUE TO A WEAK LOW LEVEL JET.
WITH SUCH A WIDE RANGE OF SCENARIOS...HAVE KEPT 40 POPS ACROSS
FROM THE TENNESSEE/MISSISSIPPI LINE NORTHWARD MAINLY DUE TO THE
CONVECTION YOU SEE BEGINNING TO DEVELOP ALONG THE OLD OUTFLOW
BOUNDARY. THINK THIS CONVECTION WILL PUSH DOWN INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. MAY
ALSO SEE A FEW MORE POP UP DIURNAL THUNDERSTORMS ACROSS NORTH MISSISSIPPI. DON/T
KNOW IF ANY STORM WILL BE SEVERE BUT WILL KEEP THE STRONG TO
SEVERE WORDING IN THE HWO FOR NOW. LOWS WILL BE IN THE LOWER TO
MID 70S.
MONDAY...A STRONGER SHORTWAVE WILL MOVE INTO THE REGION AS A COLD
FRONT SLIDES SOUTH INTO THE CWA. THE COMBINATION OF THE TWO SHOULD
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE CWA. CLOUD
COVER MAY AFFECT INSTABILITY LIKE IT DID TODAY BUT CAN/T RULE OUT
A FEW STORMS BECOMING STRONG TO SEVERE. ISOLATED HEAVY RAINFALL
UNDERNEATH SLOW MOVING STORMS MAY BE A BIGGEST ISSUE WITH ANY
THUNDERSTORMS THAT OCCUR TOMORROW. THE ACTIVITY WILL CONTINUE INTO
MONDAY NIGHT AND TUESDAY AS THE COLD FRONT SLIDES SOUTHWARD. HIGHS
ON MONDAY AND TUESDAY WILL BE IN THE 80S DUE TO THE CLOUD COVER
AND AMOUNT OF CONVECTION AROUND.
TUESDAY NIGHT INTO WEDNESDAY....THE GFS SLIDES THE FRONT SOUTH OF THE
CWA WHILE THE ECMWF CONTINUES TO HOLD THE FRONT UP OVER NORTH
MISSISSIPPI. BOTH THE GFS/ECMWF ARE CONSISTENT WITH THEIR
SOLUTIONS AND ITS REALLY ANYBODY/S GUESS WHICH IS CORRECT. FOR NOW
WILL CONTINUE WITH CURRENT FORECAST WHICH LEANS TOWARD THE GFS.
THURSDAY AND FRIDAY...UPPER RIDGE BEGINS TO START MOVING BACK INTO
THE AREA FROM THE WEST. SOME DIURNAL CONVECTION COULD OCCUR ON
THURSDAY. OTHERWISE...WARMER TEMPERATURES WILL RETURN WITH HIGHS
IN THE UPPER 80S TO LOWER 90S.
NEXT WEEKEND...HOT AND DRY CONDITIONS ARE EXPECTED AS THE UPPER
RIDGE WILL BE CENTERED OVER THE MIDSOUTH. HIGHS WILL BE IN THE
LOWER TO MID 90S WITH LOWS IN THE 70S.
KRM
&&
.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL THROUGH THIS TAF PERIOD. TIMING OF
TSRAS CONTINUES TO BE THE MAIN ISSUE. SURFACE HEATING COMBINED
WITH A WEAK DISTURBANCE MOVING THROUGH THIS AFTERNOON AND EARLY
EVENING WILL RESULT IN ISOLD/SCT COVERAGE SO VCTS LOOKS GOOD FROM
16/21Z-17/01Z. OVERNIGHT IS A QUESTION MARK. MODELS DIFFER ON
DEVELOPMENT LATER TONIGHT BUT SINCE THE NEXT DISTURBANCE MOVES IN
LATER ON MONDAY DECIDED TO JUST GO WITH VCSH OVERNIGHT AND
INTRODUCE A VCTS BY 17/15Z. TSRA COVERAGE WILL INCREASE AFTER THE
END OF THIS FORECAST PERIOD. WINDS WILL BE LIGHT FROM THE S/SW.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 75 86 71 86 / 40 70 80 40
MKL 71 85 69 85 / 40 70 80 30
JBR 72 85 69 87 / 40 70 40 10
TUP 71 88 72 84 / 30 70 70 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 16, 2:15 AM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CDT SUN JUN 16 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
315 AM CDT SUN JUN 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG TO SEVERE STORMS MAY OCCUR MONDAY AFTERNOON INTO MONDAY
EVENING AS A COLD FRONT MOVES INTO THE MIDSOUTH. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE THUNDERSTORMS. IN
ADDITION...LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN MONDAY AFTERNOON INTO MONDAY NIGHT.
JCL
Thunderstorm Wind, Tishomingo
- When
- June 16, 3:50 PM CST to 4:00 PM CST
- Where
- Tishomingo County, 2.9 mi NNE of Walker to 2.48 mi N of Hazard Switch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.870, -88.266
Straight line winds knocked several trees down along County Road 231, northwest of Iuka.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 16 to 18, 20134 deaths · 1 event
- Flood and Hail in Nebraska, June 16 to 17, 2013$1.8 million · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 16 to 17, 2013$697,000 · 1 in hail · 12 events
- Hail in South Dakota, June 16, 2013$410,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Minnesota, June 16, 2013$75,000 · 1 in hail · 13 events
- Flash Flood and Hail in Oklahoma, June 16 to 17, 2013$35,000 · 1 in hail · 15 events
- Hail in South Dakota, June 16, 2013$40,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$20,000 · 2.75 in hail · 15 events
- Tornado and Flash Flood in Nebraska, June 16, 2013$6,000 · EF0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2013$13,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$21,000 · 2.5 in hail · 8 events
- Damaging Wind in Wyoming, June 16, 20131 injured · $20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460639.